Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 107, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jul 10, 2003, 5:28 PM EDT for Berkeley County, Charleston County, Dorchester County, South Carolina. It was in force for 77 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2003, 5:28 PM EDT (21:28 UTC)
- Expired
- Jul 10, 2003, 6:45 PM EDT
- In force
- 77 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
Counties Berkeley County, SC, Charleston County, SC, Dorchester County, SC
The radar
The Charleston,SC radar (KCLX), 97 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.5 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3503 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 540 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCHS 102128
SVRCHS
SCC015-019-035-102245-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
528 PM EDT THU JUL 10 2003
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BERKELEY COUNTY IN SOUTHEAST SOUTH CAROLINA...
DORCHESTER COUNTY IN SOUTHEAST SOUTH CAROLINA...
CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA...
* UNTIL 645 PM EDT
* AT 521 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF RIDGEVILLE
TO 3 MILES SOUTH OF KNIGHTSVILLE TO 2 MILES NORTHWEST OF DELEMAR
CROSSROADS...OR ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST OF
SUMMERVILLE TO 6 MILES SOUTHWEST OF SUMMERVILLE TO 14 MILES
SOUTHWEST OF SUMMERVILLE...MOVING EAST AT 45 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
SUMMERVILLE AND DELEMAR CROSSROADS...
MONCKS CORNER AND PINOPOLIS...
BONNEAU AND WEST ASHLEY...
JAMES ISLAND AND FOLLY BEACH...
SULLIVANS ISLAND AND MOUNT PLEASANT...
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON AT 843-747-5046.
ADDITIONAL DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER
COMMUNITIES IN THE WARNED AREA.
LAT...LON 3315 8041 3300 8038 3283 8039 3253 8012
3310 7920 3343 7980
$$
PMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:20 PM EDT, 2 hours 8 minutes earlier.
Area forecast discussion, Jul 10, 3:20 PM EDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 320 PM EDT THU JUL 10 2003 PUBLIC...TSTMS TO LINGER OVER THE AREA THROUGH THE EVENING. MAY SEE AN ISOLATED SEVERE STORM WITH WIND DAMAGE BEING THE MAIN THREAT. WILL GO WITH CHANCE POPS FOR THE EVENING WITH SLIGHT CHANCE LATER TONIGHT. BERMUDA HIGH TO RETREAT TO THE E OVER THE NEXT COUPLE OF DAYS ALLOWING THE SRN EXTENT OF THE TROF SWINGING THROUGH THE EASTERN HALF OF THE COUTRY TO AFFECT THE SE AS WELL. AXIS OF TROF TO REMAIN JUST W OF THE AREA. SFC FRONT TO APPROACH THE AREA AND LINGER JUST INLAND FROM THE COUNTY WARNING AREA. THESE FEATURES SHOULD LEAD TO INCREASED CHANCES OF PRECIP THROUGH THE WEEKEND THAN WE HAVE HAD PAST FEW DAYS. BEST SHORTWAVE ENERGY TO MOVE INTO THE AREA LATE FRI. BY MID WEEK...FRONTL BNDRY SHOULD HAVE DISSIPATED AND SHORTWAVE ENERGY WILL BE LACKING. UPR TROF WILL STILL LINGER OVER THE AREA. WILL RETURN TO LOW CHANCE MAINLY AFTN AND EVENING POPS. HIGHEST TEMPS OF THE PERIOD EXPECTED ON FRI WITH LOWER 90S POSSIBLE. MORE CLOUDS AND COOLER TEMPS ALOFT FOR THE REMAINDER OF THE PERIOD WILL GIVE GENERALLY UPPER 80S TO NEAR 90 FOR SAT THROUGH THE REMAINDER OF THE PERIOD. MARINE... BERMUDA HIGH WILL CONTINUE TO DOMINATE THE WEATHER OVER THE WATERS THROUGH THE WEEKEND. WEAK COLD FRONT WILL NOT QUITE MAKE IT TO THE WATERS...BUT AN INCREASE IN THE SURFACE PRESSURE GRADIENT WILL INCREASE THE WINDS TO 15 TO 20 KTS ON FRIDAY. GRADIENTS WILL RELAX OVER THE WEEKEND UNDER THE DOMINANCE OF THE BERMUDA HIGH. IN THE EXTENDED PERIOD...AN UPPER LEVEL LONG WAVE TROUGH WILL PERSIST OVER THE MID-ATLANTIC COAST...KEEPING THE FLOW OVER OUR AREA A WEAK SOUTHWESTERLY FLOW. .CHS... GA...NONE. SC...NONE. 18/JR
Hazardous weather outlook, Jul 10, 12:54 PM EDT, 4 hours 34 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-101900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 1254 PM EDT THU JUL 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...TODAY AND TONIGHT. .THUNDERSTORMS...THE MAIN THREAT FROM THE THUNDERSTORMS TODAY WILL BE GUSTY WINDS AND HEAVY RAIN...WITH A FEW POSSIBLY BECOMING SEVERE. .EXCESSIVE HEAT...THE HEAT INDEX WILL REACH 100 TO 105 DEGREES THIS AFTERNOON. PLEASE REFER TO THE ZONE FORECASTS FOR ADDITIONAL INFORMATION. .RIVER FLOODING...RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE EDISTO RIVER AT GIVHANS FERRY...THE SANTEE RIVER AT JAMESTOWN...AND THE SAVANNAH RIVER AT CLYO AND AT BURTONS FERRY. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS AND WARNINGS FOR MORE SPECIFIC INFORMATION. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...DAY THROUGH DAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
In the hours before
Special weather statement, Jul 10, 3:06 PM EDT, 2 hours 22 minutes before
GAZ088-SCZ040-101945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 306 PM EDT THU JUL 10 2003 ...STRONG THUNDERSTORMS WILL IMPACT SCREVEN COUNTY AND ALLENDALE COUNTY THROUGH 345 PM EDT... AT 306 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CENTERED 6 MILES WEST OF MILBURY...OR ABOUT 12 MILES NORTHEAST OF SYLVANIA...MOVING EAST AT 30 MPH. THIS WILL AFFECT AREAS IN AND AROUND MILBURY AND APPLETON THROUGH 345 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED. 24
Special weather statement, Jul 10, 3:49 PM EDT, 1 hour 39 minutes before
SCZ042-102015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 349 PM EDT THU JUL 10 2003 ...STRONG THUNDERSTORMS WILL IMPACT HAMPTON COUNTY THROUGH 425 PM EDT... AT 349 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS CENTERED 7 MILES NORTH OF LURAY MOVING EAST AT 25 MPH. THIS WILL AFFECT AREAS IN AND AROUND LURAY...LENA...ESTILL ...HAMPTON...VARNVILLE...CROCKETVILLE...CAMP BRANCH...ALMEDA AND MILEY THROUGH 415 PM EDT. SMALL HAIL...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED. 24
Special weather statement, Jul 10, 4:26 PM EDT, 1 hour 2 minutes before
SCZ044-045-102115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 426 PM EDT THU JUL 10 2003 ...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY AND DORCHESTER COUNTY THROUGH 515 PM EDT... AT 426 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 19 MILES WEST OF SAINT STEPHEN TO 13 MILES EAST OF BAMBERG...MOVING EAST AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND DUNCAN CHAPEL...WILSONS LANDING...EADYTOWN... SAINT GEORGE...REEVESVILLE...MOUNT ZION...HUDSONTOWN...EBENEZER AND SAINT STEPHEN THROUGH 515 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. OTHER STRONG THUNDERSTORMS ARE EXPECTED TO MOVE TOWARD RIDGEVILLE AND TEXAS FROM THE SOUTH LATE THIS AFTERNOON AND EVENING. PM
Local storm report, Jul 10, 5:06 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
0506 PM EDT THU JUL 10 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0435 PM 5 S RUFFIN SC WIND DAMAGE
07/10/03 COLLETON SEVERAL LARGE TREES DOWN.
ONE TREE FELL ON AND
DAMAGED A
TRAILER HOME.
24Special weather statement, Jul 10, 5:14 PM EDT, 14 minutes before
SCZ045-102145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 514 PM EDT THU JUL 10 2003 ...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY THROUGH 545 PM EDT... AT 514 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF SAINT STEPHEN TO 13 MILES NORTHWEST OF SUMMERVILLE...MOVING EAST AT 30 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND WILDER...BONNEAU BEACH...MONCKS CORNER...SAINT JOHNS...JAMESTOWN...GROVE HALL AND CARNES CROSSROAD THROUGH 545 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. ADDITIONAL STORMS WILL ALSO MOVE IN FROM CHARLESTON AND DORCHESTER COUNTIES THIS EVENING...AND ISOLATED SEVERE WEATHER MAY OCCUR. REMAIN ON THE ALERT AND MOVE INSIDE IMMEDIATELY IF STORMS APPROACH YOUR LOCATION. PM
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 3:31 PM EDT | Severe Thunderstorm Warning | CHS | Allendale | 44 min |
| Jul 10, 3:56 PM EDT | Severe Thunderstorm Warning | CHS | Hampton | 34 min |
| Jul 10, 4:28 PM EDT | Severe Thunderstorm Warning | CHS | Colleton | 62 min |
| Jul 10, 5:04 PM EDT | Severe Thunderstorm Warning | CHS | Dorchester | 26 min |
| Jul 10, 6:03 PM EDT | Special Marine Warning | CHS | 87 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.